Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 18, NWS Aberdeen, SD

May 5, 2012Hand County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 5, 2012, 10:29 AM CDT for Hand County, Spink County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2012, 10:29 AM CDT (15:29 UTC)
Expired
May 5, 2012, 11:00 AM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hand County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 10:40 AM CDTHAIL 118 Ssw Wessington, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:19 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS53 KABR 051529
SVRABR
SDC059-115-051600-
/O.NEW.KABR.SV.W.0018.120505T1529Z-120505T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1029 AM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1100 AM CDT

* AT 1024 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VAYLAND...OR 11 MILES EAST OF MILLER...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPOTTSWOOD AND TULARE AROUND 1045 AM CDT...
  SPINK COLONY AROUND 1055 AM CDT...
  GLENDALE COLONY AND FRANKFORT AROUND 1100 AM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 137 AND 148.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 315 AND 321.

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 303 AND 316.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4461 9898 4492 9824 4463 9813 4463 9870
      4420 9870 4418 9872 4419 9885
TIME...MOT...LOC 1529Z 243DEG 49KT 4450 9870
WIND...HAIL 60MPH 1.00IN

$$
MOHR
2 follow-up statements
834 
WWUS53 KABR 051545
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 AM CDT SAT MAY 5 2012

SDC059-051555-
/O.CAN.KABR.SV.W.0018.000000T0000Z-120505T1600Z/
HAND SD-
1045 AM CDT SAT MAY 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAND COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4464 9869 4468 9869 4492 9824 4463 9813
      4463 9867
TIME...MOT...LOC 1545Z 243DEG 49KT 4468 9852

$$

SDC115-051600-
/O.CON.KABR.SV.W.0018.000000T0000Z-120505T1600Z/
SPINK SD-
1045 AM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SPINK COUNTY UNTIL 1100 AM CDT...

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SPOTTSWOOD...OR 15 MILES SOUTH OF REDFIELD...MOVING NORTHEAST AT 50
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPINK COLONY...GLENDALE COLONY AND FRANKFORT AROUND 1100 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4464 9869 4468 9869 4492 9824 4463 9813
      4463 9867
TIME...MOT...LOC 1545Z 243DEG 49KT 4468 9852
WIND...HAIL 60MPH 1.00IN

$$
MOHR
087 
WWUS53 KABR 051559
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1059 AM CDT SAT MAY 5 2012

SDC115-051609-
/O.EXP.KABR.SV.W.0018.000000T0000Z-120505T1600Z/
SPINK SD-
1059 AM CDT SAT MAY 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SPINK COUNTY WILL
EXPIRE AT 1100 AM CDT/1000 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4464 9869 4468 9869 4492 9824 4463 9813
      4463 9867
TIME...MOT...LOC 1559Z 243DEG 49KT 4477 9828

$$
MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:04 AM CDT, 25 minutes earlier.

Area forecast discussion, May 5, 10:04 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 AM CDT SAT MAY 5 2012

.UPDATE...
THE MORNING UPDATE INCLUDES AN ADJUSTMENT TO AREAL COVERAGE AND
TIMING OF SVR TSTORM WATCH 246. THE ONLY COUNTIES REMAINING IN THE
WATCH ARE HYDE...HAND...BUFFALO AND LYMAN COUNTIES. THOSE COUNTIES
HAVE BEEN EXTENDED IN TIME TO NOON CDT.

A COUPLE OF STRONG TSTORM CELLS REMAIN ACROSS THE SWRN ZONES THIS
MORNING. THEY WILL TRACK ENEWD OVER THE NEXT HOUR OR TWO.
OTHERWISE...MUCH OF THE REMAINDER OF THE CWA WILL EXPERIENCE LIGHT
TO MODERATE RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS THROUGH EARLY
THIS AFTERNOON...BEFORE THE RAIN SHUTS OFF FOR AWHILE. THE LATEST
VERSION OF THE RUC40 SUGGESTS THAT BY LATE THIS AFTERNOON THERE IS
A DEVELOPING STRONG WAA ZONE OVER THE CWA AT OR AROUND 850HPA WITH
PLENTY OF LOW LEVEL MOISTURE ASCENDING THROUGH THAT ZONE. IF THIS
CWA RECEIVES ANYMORE CONVECTION THIS EVENING OR OVERNIGHT...WHETHER
IT IS STRONG TO SEVERE OR NOT...IT WILL LIKELY HAVE TO COME AS A
RESULT OF S/W ENERGY ALOFT INTERACTING WITH THIS ELEVATED
FRONTOGENESIS ZONE...BECAUSE SKIES ARE LOW OVERCAST FROM STRATUS
CLOUDS...WHICH ARE LIKELY TO STICK AROUND FOR THE REST OF THE DAY.

DID NOT MESS WITH THE FORECAST HIGH TEMPS TODAY. THEY LOOK ABOUT
RIGHT FOR A CLOUDY OVERCAST DAY WITH EASTERLY SURFACE WINDS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY
NEXT SHORTWAVE APPROACHING FROM THE WEST WITH SHOWERS AND
THUNDERSTORMS EXPANDING ACROSS WESTERN SOUTH DAKOTA AND INTO
CENTRAL SOUTH DAKOTA. GOOD AMOUNT OF ELEVATED INSTABILITY AND SOME
OF THESE STORMS COULD BECOME STRONG TO SEVERE. A GOOD AMOUNT OF
SHEAR TO WORK WITH AS WELL. SVR WATCH 246 WAS ISSUED A SHORT TIME
AGO OVER PORTIONS OF CENTRAL AND WESTERN SOUTH DAKOTA TO ACCOUNT
FOR POSSIBILITY OF LARGE HAIL WITHIN THESE STORMS. AS THE MORNING
PROGRESSES...THUNDERSTORM ACTIVITY WILL SHIFT EASTWARD ACROSS THE
CWA SO HAVE PRETTY HIGH CHANCES FOR PRECIP IN THE FORECAST. THERE
STILL REMAINS SOME UNCERTAINTY IN BEST POTENTIAL FOR SVR STORMS
LATER TODAY...BUT WITH THE SFC WARM FRONT SOUTH OF THE CWA...FEEL
BIGGEST THREAT FOR SIGNIFICANT SEVERE ACTIVITY WILL BE ACROSS FSD
CWA AND NEAR THE NEBRASKA BORDER. CANNOT RULE OUT SOME STRONG TO
SEVERE STORMS A BIT FARTHER NORTH THOUGH INTO OUR CWA...BUT THREAT
IS NOT AS GREAT. COLD FRONT MOVES EAST ACROSS THE REGION OVERNIGHT
PROVIDING A CONTINUED FOCUS FOR SHOWERS AND STORMS. THIS SYSTEM
EVENTUALLY EXITS THE AREA ON SUNDAY WITH DRIER AIR AND NORTHWEST
WINDS MOVING IN BEHIND THE FRONT. ON MONDAY...CLOSED UPPER LOW
MOVES EAST ACROSS FAR SOUTHERN CANADA. WITH COLD TEMPS ALOFT AND
CYCLONIC FLOW ACROSS THE NORTHERN PLAINS...HAVE ADDED SLIGHT
CHANCE POPS FOR LIGHT RAIN SHOWERS DURING THE AFTERNOON PEAK
HEATING PERIOD.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY NIGHT
SURFACE LOW MOVING SLOWLY EWD THROUGH THE BOUNDARY WATERS/MN-ONTARIO
BORDER AREA WILL KEEP A COOL...MAINLY DRY...NWLY LOW LEVEL FLOW
OVER THE REGION MONDAY NIGHT THROUGH TUESDAY MORNING. THE CENTER
OF SFC HIGH PRESSURE IS THEN PROGGED TO SETTLE IN LATE-DAY TUESDAY
AND REMAINS IN PLACE THROUGH WEDNESDAY MORNING. MODELS REMAIN IN
GOOD AGREEMENT WITH A MODERATE RETURN S-SELY FLOW SETTING UP OVER
THE NRN PLAINS WEDNESDAY AFTERNOON...CONTINUING THROUGH THE DAY
THURSDAY AS A SFC COLD FRONT APPROACHES FROM THE NORTHWEST. MODELS
ARE IN GOOD AGREEMENT THAT QUITE THE VIGOROUS FRONTAL BOUNDARY
WILL PUSH FROM NW TO SE THROUGH THE REGION THURSDAY NIGHT/FRIDAY
MORNING. BOTH GFS AND ECMWF HAVE SLOWED THE TIMING OF THE FRONT BY
ABOUT SIX HOURS AND ARE FARTHER NORTH WITH THE ASSOCIATED UPPER
LEVEL SHORT-WAVE TROUGH AND ITS ASSOCIATED ATMOSPHERIC LIFT...SO
CONFIDENCE IS LOW IN SENSIBLE WEATHER IMPACTS THURSDAY NIGHT/FRIDAY.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE TAF SITES TODAY.
CIGS WILL BE BELOW 1000 FT AT TIMES ESPECIALLY DURING THE MORNING
HOURS. VSBYS IN RAIN AND LIGHT FOG WILL DROP TO AROUND 2SM AT
TIMES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TMT
LONG TERM...CHURCH
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 5, 4:42 AM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT SAT MAY 5 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
442 AM CDT SAT MAY 5 2012 /342 AM MDT SAT MAY 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY. LARGE
HAIL IS POSSIBLE ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA EARLY
THIS MORNING WITH THE FIRST BATCH OF STORMS. AS THE DAY
PROGRESSES...SEVERE STORMS WILL BE POSSIBLE ACROSS PARTS OF
SOUTHEAST...EAST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. LARGE
HAIL IS LIKELY WITH THE STRONGER STORMS. THE BIGGEST THREAT FOR
SEVERE STORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AS A COLD FRONT MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

TMT

In the hours before

Local storm report, May 5, 8:10 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HAIL             KENNEBEC                43.90N  99.86W
05/05/2012  E1.00 INCH       LYMAN              SD   CO-OP OBSERVER

            LSR

&&

EVENT NUMBER ABR1200104

KG
Local storm report, May 5, 8:14 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             6 SSE KENNEBEC          43.82N  99.82W
05/05/2012  E1.00 INCH       LYMAN              SD   COCORAHS

&&

EVENT NUMBER ABR1200105

KG
Local storm report, May 5, 8:58 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
858 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             9 SW PRESHO             43.81N 100.19W
05/05/2012  E1.50 INCH       LYMAN              SD   COCORAHS

            PEA SIZED HAIL BEGAN AT 645 BY 715 IT WAS 1.5 INCHES.
            HAIL COVERED THE GROUND.

&&

EVENT NUMBER ABR1200106

KG
Local storm report, May 5, 10:24 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             17 S MILLER             44.27N  98.99W
05/05/2012  E0.88 INCH       HAND               SD   LAW ENFORCEMENT

&&

EVENT NUMBER ABR1200107

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:10 AM CDTSevere Thunderstorm WarningABRJones50 min
May 5, 6:21 AM CDTSevere Thunderstorm WarningABRLyman39 min
May 5, 6:50 AM CDTSevere Thunderstorm WarningABRLyman25 min
May 5, 6:58 AM CDTSevere Thunderstorm WarningABRJones, Lyman47 min
May 5, 7:45 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman45 min
May 5, 8:24 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand25 min
May 5, 8:58 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman, Stanley, Sully47 min
May 5, 9:03 AM CDTSevere Thunderstorm WarningABRJones, Lyman42 min
May 5, 9:55 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman50 min
May 5, 2:57 PM CDTFlash Flood WatchABRBrown, Buffalo, Clark, Codington, Day, Deuel and 6 more8 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.